Florida, 2013

Lightning Strike in Florida, August 21, 2013

August 21, 2013 · NWS MLB · 1 event in 1 county or zone

A bolt of lightning struck a van that was being driven on Interstate 95 in Mims.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A bolt of lightning struck a van that was being driven on Interstate 95 in Mims.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 21, 9:11 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 9:11 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1011 AM EDT WED AUG 21 2013

.DISCUSSION...AXIS OF THE DEEP LAYER RIDGE OVER THE WEST ATLANTIC
REMAINS NORTH OF FLORIDA AND WILL KEEP AN ELEVATED ONSHORE FLOW
OVER THE AREA. MID LEVEL SHORTWAVE MOVING THROUGH THE REGION
CONTINUES TO GENERATE ONSHORE MOVING SHOWERS AND STORMS FROM THE
CAPE NORTHWARD THIS MORNING. MORNING SOUNDINGS SHOW MUCH MORE
MOISTURE OVER THE AREA THEN YESTERDAY WITH PW VALUES AROUND 2
INCHES. IN ADDITION 500MB TEMPS HAVE COOLED SIGNIFICANTLY TO -8 TO
-10C ALOFT IN ASSOCIATION WITH THE DISTURBANCE ALOFT...LEADING TO
GREATER INSTABILITY. THESE FACTORS WILL LEAD TO HIGHER RAIN
CHANCES WITH SCATTERED SHOWERS AND STORMS DEVELOPING ACROSS THE
AREA AND MOVING WEST TO NORTHWEST AROUND 20 MPH. A FEW STRONGER
STORMS WILL BE POSSIBLE PRODUCING STRONG GUSTY WINDS AND SMALL
HAIL. HIGHS WILL GENERALLY REACH THE UPPER 80S ALONG THE COAST TO
LOW 90S INLAND.

&&

.AVIATION...GREATER MOISTURE AND DISTURBED FLOW ALOFT WILL
FACILITATE HIGHER COVERAGE OF SHOWERS AND STORMS ACROSS THE REGION
TODAY. TEMPO IFR/MVFR CONDS WILL OCCUR WITH SCT SHRA/TSRA
INITIALLY ALONG THE COAST THIS MORNING AND THEN TRANSITIONING
INLAND THROUGH THE AFTERNOON.

&&

.MARINE...HIGH PRESSURE RIDGE AXIS NORTH OF FLORIDA WILL MAINTAIN
E/SE WINDS OVER THE WATERS THIS MORNING UP TO 10 TO 15 KNOTS. A
GREATER EASTERLY SWELL WILL KEEP SEAS AROUND 3 TO 4 FEET.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/PENDERGRAST
Hazardous weather outlook, Aug 21, 4:04 AM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
504 AM EDT WED AUG 21 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
504 AM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
AS ISOLATED LIGHTNING STORMS COME ASHORE COASTAL AREAS THIS MORNING
THEY WILL PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES WITH
BRIEF HEAVY RAIN AND A WIND GUST TO 30 MPH AT COASTAL LOCATIONS.
DAYTIME HEATING ALONG WITH INCREASED MOISTURE...MID AND UPPER
LEVEL DISTURBANCES AND COOLER TEMPERATURES IN THE MID LEVELS OF
THE ATMOSPHERE WILL PRODUCE SCATTERED LIGHTNING STORMS OVER THE
INTERIOR THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE FREQUENT LIGHTNING STRIKES...BRIEF HEAVY
RAIN AND WIND GUSTS TO 40 MPH OVER THE INTERIOR ESPECIALLY AREAS
WEST OF ORLANDO...SANFORD AND LAKE GEORGE. STORMS MAY LINGER INTO
THE EVENING BEFORE COMING TO AN END BY MIDNIGHT.

.FLOOD IMPACT...
LOCALLY HEAVY RAINS THIS AFTERNOON WILL ALLOW FOR ACCUMULATIONS OF
WATER ON ROADS...LOW LYING AND POORLY DRAINING AREAS THIS
AFTERNOON. THIS WILL RESULT IN LOCALIZED SHORT TERM FLOODING OF
ROADS.

.RIP CURRENT IMPACT...
THE COMBINATION OF ASTRONOMICAL TIDES AND A LONG PERIOD EASTERLY
SWELL CONTINUING TO PROPAGATE INTO THE COASTAL WATERS WILL PRODUCE
A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY. RIP CURRENTS
ARE EXPECTED TO BE AT THEIR STRONGEST LATE MORNING THROUGH MID
AFTERNOON DURING THE TIME OF THE MAXIMUM OUTGOING TIDE. ALWAYS
CHECK WITH THE LIFEGUARDS AND BEACH PATROL ABOUT SURF CONDITIONS
BEFORE GOING INTO OCEAN.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED TO SCATTERED ISOLATED STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS TO 40 KNOTS MAINLY ACROSS INLAND LAKES AS THEY
MOVE WEST TO NORTHWEST AROUND 10 TO 15 MPH. BOATERS SHOULD KEEP AN
EYE TO THE EAST THROUGH FOR APPROACHING WEATHER AND SEEK SAFE
HARBOR UNTIL THE STORMS HAVE CLEARED YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A PERSISTENT EASTERLY FLOW THROUGH THE UPCOMING WEEK WILL ALLOW THE
SEA BREEZE TO FORM AND PUSH INLAND EARLIER IN THE DAY... FOCUSING
DAILY LIGHTNING STORMS OVER THE INTERIOR AND WESTERN PORTIONS OF
THE PENINSULA. ADDITIONALLY...THERE WILL BE A MODERATE HAZARD FOR
RIP CURRENTS ESPECIALLY IN THE AFTERNOON DURING THE STRONGEST PERIODS
OF THE OUTGOING TIDE AT THE BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

WIMMER

The radar

The Melbourne radar (KMLB), 62 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brevard

When
August 21, 11:30 AM EST
Where
Brevard County, 2.06 mi NW of Titusville Airpark
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
28.637, -80.858

A bolt of lightning struck a van that was being driven southbound on Interstate 95 in Mims. The windshield shattered, the engine was disabled, and all four tires were blown out. The front portion of the van then burst into flames. The driver was able to get out of the vehicle safely, with no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464122.